Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 3, NWS El Paso, TX

February 17, 2011El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 17, 2011, 5:44 AM MST for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Feb 17, 2011, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 5:44 AM MST (12:44 UTC)
In effect from
Feb 17, 2011, 11:00 AM MST
Expired
Feb 17, 2011, 6:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3107 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WWUS84 KEPZ 171244
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
544 AM MST THU FEB 17 2011

......A RED FLAG WARNING IS IN EFFECT FOR THE LOWLANDS OF SOUTHERN
AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS THIS AFTERNOON
FOR SUSTAINED WINDS OVER 20 MPH AND HUMIDITY LESS THAN 15 PERCENT
ALONG WITH HIGH FIRE DANGER RATINGS...

.STRONG SOUTHWEST FLOW ALOFT AND A SURFACE COLD FRONT APPROACHING
FROM THE WEST WILL ALLOW WINDS TO INCREASE TODAY ACROSS ALL FIRE
ZONES. LOW HUMIDITIES...THOUGH A BIT HIGHER THAN YESTERDAY...WILL
CONTINUE TODAY. FIRE DANGER RATINGS OF HIGH OR GREATER ARE
EXPECTED. THESE FACTORS WILL COMBINE TO CAUSE CRITICAL FIRE
WEATHER CONDITIONS OVER THE LOWLANDS THIS AFTERNOON.

NMZ111-112-TXZ055-056-180100-
/O.NEW.KEPZ.FW.W.0003.110217T1800Z-110218T0100Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
544 AM MST THU FEB 17 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS
MORNING TO 6 PM MST THIS EVENING. 

* LOCATION...THE LOWLANDS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...WINDS WILL INCREASE LATE THIS MORNING AND EARLY
  AFTERNOON. BY LATE AFTERNOON WINDS WILL BEGIN DIMINISHING AS
  COLD FRONT MOVES EAST OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HEFNER
2 follow-up statements
942 
WWUS84 KEPZ 172201
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
301 PM MST THU FEB 17 2011

......A RED FLAG WARNING REMAINS IN EFFECT FOR THE LOWLANDS OF
SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS FOR SUSTAINED
WINDS OVER 20 MPH AND HUMIDITY LESS THAN 15 PERCENT ALONG WITH
HIGH FIRE DANGER RATINGS...

.STRONG SOUTHWEST FLOW ALOFT AND A SURFACE COLD FRONT APPROACHING
FROM THE WEST WILL ALLOW WINDS TO INCREASE TODAY ACROSS ALL FIRE
ZONES. LOW HUMIDITIES...THOUGH A BIT HIGHER THAN YESTERDAY...WILL
CONTINUE TODAY. FIRE DANGER RATINGS OF HIGH OR GREATER ARE
EXPECTED. THESE FACTORS WILL COMBINE TO CAUSE CRITICAL FIRE
WEATHER CONDITIONS OVER THE LOWLANDS THIS AFTERNOON.

NMZ112-TXZ055-056-180615-
/O.NEW.KEPZ.FW.A.0003.110219T1900Z-110220T0200Z/
/O.CON.KEPZ.FW.W.0003.000000T0000Z-110218T0100Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
301 PM MST THU FEB 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SATURDAY EVENING. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 6 PM MST THIS EVENING. 

* LOCATION...THE LOWLANDS OF SOUTHERN NEW MEXICO AND FAR WEST 
  TEXAS.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...GUSTY WINDS CONTINUE THROUGH SUNSET AND DIMINISH EARLY
  THIS EVENING...AS COLD FRONT MOVES EAST OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ111-180100-
/O.CON.KEPZ.FW.W.0003.000000T0000Z-110218T0100Z/
SOUTHWEST DESERTS AND LOWLANDS-
301 PM MST THU FEB 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* LOCATION...THE LOWLANDS OF SOUTHERN NEW MEXICO AND FAR WEST 
  TEXAS.

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...WINDS WILL INCREASE LATE THIS MORNING AND EARLY 
  AFTERNOON. BY LATE AFTERNOON WINDS WILL BEGIN DIMINISHING AS 
  COLD FRONT MOVES EAST OF THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

TRIPOLI
201 
WWUS84 KEPZ 180037
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
537 PM MST THU FEB 17 2011

...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE LOWLANDS OF
SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS FOR SUSTAINED WINDS
OVER 20 MPH AND HUMIDITY LESS THAN 15 PERCENT ALONG WITH HIGH FIRE
DANGER RATINGS...

.STRONG SOUTHWEST FLOW ALOFT WILL CONTINUE ON SATURDAY WITH
A LEE TROUGH DEVELOPING. THIS WILL ALLOW WINDS TO INCREASE TO 15
TO 25 MPH WITH GUSTS TO 35 MPH. FIRE DANGER RATINGS OF HIGH OR
GREATER ARE EXPECTED. THESE FACTORS WILL COMBINE TO POSSIBLY
CREATE CRITICAL FIRE WEATHER CONDITIONS OVER THE LOWLANDS SATURDAY 
AFTERNOON.

NMZ112-TXZ055-056-181400-
/O.EXP.KEPZ.FW.W.0003.000000T0000Z-110218T0100Z/
/O.CON.KEPZ.FW.A.0003.110219T1900Z-110220T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
537 PM MST THU FEB 17 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING. A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING. 

* LOCATION...THE LOWLANDS OF SOUTHERN NEW MEXICO AND FAR WEST 
  TEXAS. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...GUSTY WINDS CONTINUE THROUGH SUNSET AND DIMINISH 
  EARLY THIS EVENING...AS COLD FRONT MOVES EAST OF THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

NMZ111-180145-
/O.EXP.KEPZ.FW.W.0003.000000T0000Z-110218T0100Z/
SOUTHWEST DESERTS AND LOWLANDS-
537 PM MST THU FEB 17 2011

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 17, 4:07 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 17, 4:07 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
407 AM MST THU FEB 17 2011

.SYNOPSIS...
A MOSTLY DRY AND WARM SOUTHWEST FLOW WILL CONTINUE THROUGH THIS
WEEKEND AND INTO MID WEEK OF NEXT WEEK. TEMPERATURES WILL NOT BE
NEAR RECORD LEVELS FOR THE NEXT SEVERAL DAYS BUT WILL REMAIN WELL
ABOVE NORMAL. WINDY CONDITIONS WILL ONCE AGAIN DEVELOP THIS
AFTERNOON AHEAD OF A WEAK COLD FRONT. WEAK DISTURBANCES ALOFT AND A
BIT OF MOISTURE OVER FAR WESTERN NEW MEXICO WILL GIVE THE GILA
REGION A SLIGHT CHANCE OF SHOWERS FRIDAY AND SATURDAY. NEXT UPPER
LOW TRACKS ACROSS ARIZONA AND NORTHERN NEW MEXICO SUNDAY AND MONDAY.
THIS WILL BRING ANOTHER ROUND OF STRONG WINDS ON SUNDAY AND A SLIGHT
CHANCE OF SHOWERS TO MUCH OF THE BORDERLAND. THE STRONG COLD FRONT
WITH THIS SYSTEM WILL COOL TEMPERATURES BACK TO NEAR NORMAL ON
MONDAY.

&&

.DISCUSSION...
CONSISTENCY OF MODELS AND WEATHER PATTERN REMAINS QUITE GOOD. LONG
WAVE TROUGH JUST OFF THE WEST COAST WILL PERSIST AND KEEP A
MODERATE/STRONG SOUTHWEST FLOW OVER THE CWA THROUGH AT LEAST MID
WEEK OF NEXT WEEK. THIS FLOW IS TAPPING SOME MID/HIGH LEVEL MOISTURE
FROM THE EASTERN PACIFIC AND STREAMING OVER US TODAY BUT NOT DEEP
ENOUGH FOR ANY SHOT AT SHOWERS. MODERATE WINDS ALOFT WILL DEVELOP
ANOTHER LEE-SIDE THIS AFTERNOON OVER EASTERN NEW MEXICO FOR ANOTHER
ROUND OF STRONGER WINDS. MODELS CONTINUE TO SHOW THE STRONGEST
MIXING LEVEL WINDS...AROUND 700 MB...OCCURRING NOW THROUGH LATE
MORNING BEFORE SUBSIDING. THIS SHOULD INHIBIT ANY STRONG WIND GUSTS
THIS AFTERNOON AND HENCE WINDS LIKELY TO REMAIN BELOW WIND ADVISORY.
WINDS AND LOW HUMIDITIES RIGHT ON THE MARGIN FOR RED FLAG WARNING.
AS LONG AS DEW POINTS STAY IN THE LOWER 20S OR LOWER...WE COULD MEET
THOSE CONDITIONS...SO WENT AHEAD AND ISSUED RFW FOR THIS AFTERNOON
ACROSS THE LOWLAND ZONES. SEE FIRE WX DISCUSSION.

MODELS CONTINUING SHOWING DEEPER TAP OF PACIFIC MOISTURE OVER
ARIZONA AND FAR WESTERN NEW MEXICO ON FRIDAY AND SATURDAY. GFS SHOWS
WAVE WITH MOISTURE AND SLIGHT BAROCLINIC LEAF. WHILE MOST OF THIS IS
STILL OVER ARIZONA...THE GILA REGION IS CLOSE ENOUGH TO WARRANT
SOME LOW POPS LATE FRIDAY AFTERNOON INTO SATURDAY. BY SUNDAY LONG
WAVE TROUGH HAS EJECTED NEXT LOW OVER SOUTHERN CALIFORNIA. MODELS
REMAIN CONSISTENT WITH THIS...MOVING IT OVER NORTHERN ARIZONA SUNDAY
AFTERNOON AND TO FAR NORTHEAST NEW MEXICO MONDAY MORNING. ASSOCIATED
SURFACE FRONT WITH GOOD COLD ADVECTION WILL ALSO MARCH ACROSS THE
AREA...REACHING THE WESTERN ZONES MID DAY SUNDAY...AND EAST OF THE
CWA BY THE END OF THE AFTERNOON. GFS IS SHOWING A BIT LESS MOISTURE
AND QPF WITH THIS FEATURE IN IT'S LATEST RUN. WILL KEEP POPS IN FOR
ALL OF THE CWA...EXCEPT HUDSPETH COUNTY. SHOT OF PCPN FOR THE MOST
PART MAY BE JUST AHEAD AND WITH THE COLD FRONT. WINDS WILL ALSO
INCREASE TO NEAR ADVISORY CRITERIA BY SUNDAY AFTERNOON AS THE FRONT
AND MODERATE LEE-SIDE CYCLOGENESIS COMBINE TO PRODUCE TIGHT SURFACE
GRADIENT.

GFS SHOWING ANOTHER RISK OF SHOWERS AND WINDY CONDITIONS WEDNESDAY
NIGHT AND THURSDAY OF NEXT WEEK AND ECMWF QUITE SIMILAR WITH THIS.

&&

.AVIATION...VALID 17/12Z-18/12Z.
VFR THROUGH THE PERIOD...WITH SCT/BKN200 LAYERS TO 300. DVLPG AFT
18Z...SURFACE WINDS SW20-30KTS WITH LCL 5SM BLDU. WNDS DIMINISHING
AFT 01Z.

&&

.FIRE WEATHER...
DRY AND ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND.
MIN HUMIDITIES TODAY WILL INCREASE TO RIGHT AROUND 15% ACROSS THE
LOWLAND FIRE ZONES AND IN THE 20S% FOR THE MOUNTAIN ZONES. WITH
INCREASING WINDS AGAIN THIS AFTERNOON TO SOUTHWEST 20-30 MPH FIRE
CONDITIONS WILL BE NEAR CRITICAL ACROSS THE LOWLANDS...AND WILL GO
WITH A RED FLAG WARNING FOR THOSE AREAS THIS AFTERNOON. AN UPPER LOW
WILL MOVE ACROSS THE AREA SUNDAY GIVING US A SLIGHT CHANCE OF
SHOWERS AND ANOTHER ROUND OF STRONG WINDS. TEMPERATURES WILL COOL
AFTER SUNDAY BACK TO NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  44  76  46  77 /   0   0   0   0   0
SIERRA BLANCA TX        72  42  78  44  74 /   0   0   0   0   0
LAS CRUCES              72  41  75  43  76 /   0   0   0   0   0
ALAMOGORDO              70  39  73  40  73 /   0   0   0   0   0
CLOUDCROFT              51  30  53  33  55 /   0   0   0  10  10
TRUTH OR CONSEQUENCES   70  38  72  40  73 /   0   0   0   0   0
SILVER CITY             61  30  64  37  64 /  10   0  10  10  20
DEMING                  71  38  74  41  74 /   0   0   0   0   0
LORDSBURG               70  37  73  41  72 /  10   0   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11AM THIS MORNING TO 6 PM MST
     THIS EVENING FOR NMZ111-112.

TX...RED FLAG WARNING FROM 11AM THIS MORNING TO 6 PM MST
     THIS EVENING FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Feb 16, 6:40 AM MST, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
640 AM MST WED FEB 16 2011

NMZ022>025-030>032-TXZ055-056-171430-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
640 AM MST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

WINDY CONDITIONS OF 20 TO 30 MPH DEVELOPING THIS AFTERNOON. SOME
BLOWING DUST LIKELY AND COULD CAUSE LOCAL POOR VISIBILITIES FOR
MOTORISTS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDY CONDITIONS AGAIN ON THURSDAY WITH A FEW AREAS OF BLOWING DUST.
WINDY WITH A SLIGHT CHANCE FOR SHOWERS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 3:01 PM MSTFire Weather WatchEPZEl Paso, Hudspeth23 hr

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.